Asked by kathrynancell80187100 on September 19, 2016
IAW on September 19, 2016 at 10:52 am
Let’s stick with you for the moment.
First I would just like to ask how you feel at the moment and do you have any symptoms?
The GP is grossly wrong. If you stop supplementing, your levels will plummet again. Here at the VDC we promote having a “healthy” level of 50ng/ml. So no you have not even reached this level. We promote this level because scientific studies have shown that levels below 40ng/ml and your risk of cancer and other diseases increases dramatically.
As you have found first hand, getting summer sun did not even get you to this level. I do not know where you live (latitude or country) and this and the color of your skin and the amount of time and the time of day and how much clothing you are wearing, all play into how much Vitamin D you can make.
For the moment, until I know where you live, I will also assume you will be going into fall and winter. Depending on where you live, is whether or not you can make any Vitamin D at all during this time frame. So odds are you are already becoming deficient again.
It takes most people with the average weight of 150lbs, taking 5000iu a day to reach the level of 50ng/ml. If you weigh more, you have to take more.
Vitamin D helps calcium absorb from the intestines, so if you do not have enough Vitamin D, calcium does not get absorbed and there is nothing for your bones.
For your Mom, I need more information. What did you mean by high calcium level? Is it above range and by how much? Did you mean “by injection” an injection of Vitamin D or something else?Answered by IAW on September 19, 2016 at 10:52 am
kathrynancell80187100 on September 20, 2016 at 4:16 am
Thank you for coming back to me. I live in the UK so you are quite right about approaching autumn and winter. I weigh 64 kilos. My current symptoms are muscle and bone pain, fatigue, headaches and digestion issues. I also seem to be losing quite a bit of hair again which I did when I had the deficiency. I have improved as a few months ago I couldn’t get off the sofa and was in pain all the time. I also suffer from anxiety and depression and seem to have symptoms which may be linked to my menstrual cycle, including nausea and dizziness. It is frustrating because I don’t think GPs here take it seriously enough and are quite dismissive.
With regard to my Mum her calcium this week was 2.65 mmol and her pth was 7.9 pmol. She was diagnosed 15 years ago with osteoporosis and was then given fosamax which didn’t work. She was then given risedronate which didn’t work. For the last 5 years she was given denosumab by injection once every 6 months. Her vitamin d has always been very low. Her current vit d is 45.7 nmol.
She is also treated for high blood pressure (losartan 100mg) high cholesterol, asthma, and depression (fluoxetine 20mg). She also has palpitations and takes medication called propranolol 10mg. She is 64 and weighs 57 kg.
She has broken numerous bones over the years, toe, bad displaced fractures to both wrists, spinal fractures, 2 fractures to her feet.
She also has repeat infections which she struggles to get rid of and the GP always prescribes courses of antibiotics. These are mainly chest and urine infections.
My Mum has suffered so much and still does and she is worried that I may have inherited her problems. I already am following in her footsteps with menstrual problems, depression, and low vit d.
Thank you very much for your helpAnswered by kathrynancell80187100 on September 20, 2016 at 4:16 am
IAW on September 20, 2016 at 4:59 am
You need to take the time to read http://www.vitamindcouncil.org/about-vitamin-d/vitamin-d-and-other-vitamins-and-minerals/. It is very important. (If you need to supplement with magnesium do NOT get oxide any other type will do.) Also just to add some more information bones not only need calcium, they also need magnesium, vitamin K, zinc, boron and silicon.
When you were originally treated, you were only given about 4000iu a day. When someone is as deficient as you were originally ,doctors usually give twice that amount.when they treat.
Since you are having symptoms this is what I would suggest. I would take 8-10,000iu of Vitamin D3 a day, until you are well. If most of your symptoms stop but not quite all, then come back and tell me which ones you still have. Enough Vitamin D should take away all of those symptoms, meaning they are all associated with low Vitamin D. When you feel well, I would then try the 5000iu a day. If you start to feel unwell again, then you are a person that will need more than the 5000iu a day as a maintenance dosage. If you get any new symptoms or any symptoms you have get worse, then come back and tell me. It usually means you are deficient in a mineral. You do not need to follow in Mom’s footsteps, you just need to take Vitamin D and take enough of it.
I am going to come back and post about your Mom later today.Answered by IAW on September 20, 2016 at 4:59 am
IAW on September 20, 2016 at 11:20 am
First let me say I am not a doctor. You said Mom’s calcium this week was 2.65mmol. Has it been higher or out of range in the past? The internet tells me that the range is 2.2-2.7 so she is in range BUT if her calcium has ever been high, that could mean a different scenario. Not enough Vitamin D can cause PTH to go high. This could be why she is out of range on the high side.
Yes, her Vitamin D is low 46nmol/l that equals 18ng/ml. As I said before we promote healthy and that is 50ng/ml or 125nmol/l.
You also said treated for high cholesterol but did not mention what she is taking. Some cholesterol medicines actually increase Vitamin D levels.
There should be no interactions between the medicines she takes and Vitamin D. Having said that, does Mom take any Vitamin D and if so how much? Has she ever been told she cannot take it or that it will interact with something she does take?Answered by IAW on September 20, 2016 at 11:20 am
kathrynancell80187100 on September 20, 2016 at 11:51 am
Hello, thanks for replying. Yes I believe Mum’s calcium has been higher before and is persistently at the top end of the range, as is her PTH. Her Vit D has always been low since she started getting tested. It has been much lower than that before. She was told to take a supplement but it is a very low dose that she has been given, around 800 per day.
Sorry my mistake, she doesn’t take anything for high cholesterol but also doesn’t have a high cholesterol diet and is quite strict about what she eats.
I don’t think she has ever been told not to take it or that it would affect her medications. However the doctors don’t appear to be very active about getting her dosage right. Her reading has always been very low yet the most Vit D she has ever been prescribed is 800 per day which seems ridiculous to me. She has been taking that for months and her level hasn’t increased yet they haven’t altered her dose.
Thanks for the advice. I am definitely going to take a high dose myself to see if it improves my symptoms.Answered by kathrynancell80187100 on September 20, 2016 at 11:51 am
IAW on September 20, 2016 at 1:13 pm
Since you asked about your Mom, I do not know if it will be hard to convince her to take more Vitamin D or if she even will.
Low Vitamin D levels are implicated in just about everything your Mom has. The high blood pressure, asthma, depression, frequent infections and fractures can all be caused by low levels. The palpitations may also be connected. Not sure we can do anything about the Osteoporosis.
As I have said to other people, I have no idea what happens if someone is being treated with a medicine for any condition and then you give them “adequate” amounts of Vitamin D. For example let’s use the blood pressure. What if the D starts to lower her blood pressure? That’s a good thing unless it takes a “nose dive” and she ends up fainting. Then that would not be good. SO my point is if your Mom is willing to take more, maybe start slower and work her way up.
Sometimes people can have a “hypersensitivity” to Vitamin D and it will then cause hypercalcemia. At this point someone has to decide if it’s a “little or a lot”. If it’s a “little” then it may be worth continuing the Vitamin D. If it is “a lot” and you actually GET hypercalcemia symptoms, then it would probably be recommended that you stop taking the D. This would mean that internal organs could become “calcified”.
The symptoms of hypercalcemia include: feeling sick or being sick, poor appetite or loss of appetite, feeling very thirsty, passing urine often, constipation or diarrhea, abdominal pain, muscle weakness or pain, feeling confused, feeling tired and bone pain.
So whether or not Mom can monitor her symptoms herself or you need to check on her, make sure she is aware or you are aware if these symptoms start.
I would also state the same for her as I did you, if you get any new symptoms or old symptoms get worse, come back and tell me.
By start slow, maybe she should take 1000iu for a week. If she has no issues, then double that the next week and take 2000iu. If still OK then take 3000iu the next week. If it is easier to buy the 800’s then start with two 800’s and see what happens then do the same thing.Answered by IAW on September 20, 2016 at 1:13 pm